Jump to content

Raynauds


lavender
 Share

Recommended Posts

Some of you have mentioned having raynauds. Is there a connection between raynauds and POTS? Can having POTS make your raynauds worse?

I have had vascular trouble in my hands and feet since I got sick years ago. My fingers and toes get really swollen, red and purple. They get really painful chilblain like sores on them. My fingers mostly get them in the winter. My feet have gotten progressively worse over the years and have the sores all the time now. They are very purple all the time now. Sometimes the sores lead to open ulcers. Some of my doctors have said this is raynauds. Others have disagreed, or thought it was raynauds plus vasculitis. We are discovering that all 4 of my brothers and sisters have raynauds as well. This leads us to think that mine must be rayauds. But my case is so different than theirs. It doesn't come and go with the cold like theirs does. I don't really have the three color change like they get....mine feet just stay purple and red. they don't get the sores I get. I also have constant tingling in my feet. It comes and goes in my hands. Some of my toes are partly numb and I've lost a little tissue on a few of them from past ulcers.

I'm wondering if the possibility of pooling in my legs could be making my rayauds so much worse? POTS pooling doesn't ever cause actual skin sores does it?

We've tried tons of different types of vacodilator drugs (calcium channel blockers, viagra, levitra, alpha blockers, prazosin, clonidine, trental) None of them make a difference in my hands and feet. and most of them make me so much more sick. (I'm thinking they make the pooling in my legs worse) The clonidine made my hands and feet a lot worse.

I'd be interesting in hearing if raynauds is a common thing with POTS, and if one can make the other worse.

I just started on Propranolol a few days ago. I'm nervous that it will make my raynauds worse...isn't it a vasoconstrictor? I talked to my doctor about that. He said to try it and see. So far my feet are tingling and burning more, but I'm not yet sure if it is because of the BB. has anyone had this trouble?

Link to comment
Share on other sites

Hi There-

I also have severe Reynauds. I think it is linked to POTS because I've noticed that so many here have it. Yep, I think the blood pooling and not circulating, in the hands and feet can definately cause this. We have plenty of blood to our extremities, it just isn't moving properly. When the blood sits there, it grows cold and the severe symptoms occur. All of those vasodialators also make my POTS worse. Maybe the best way of treating your Reynaud's is to treat your POTS. What are you taking for that?

Hugs-

Julie

Link to comment
Share on other sites

Thanks Julie,

I actually have not been diagnosed with POTS. Because of the way vasodialators always make my other symptoms worse and by then paying closer attention to my BP and heartrate, I began to wonder if I may have something autonomic going on. I talked to my doctor about the idea a few weeks ago. He agreed with the possability, said he would think about it more and gave me Propranalol to try. I've since been learning about POTS. It lines up with a lot of my symptoms, but I havn't talked to my doctor about it. So anyway, I've taken the Propranalol the last two days and am still watching to see what I notice on it. If I remember right, you are just starting treatment for POTS right? Have you tried anything that helps your raynauds?

I forgot to mention earlier that my hands and feet get worse with exercise or too much activity. Very much exercise, being on my feet too much or doing a lot with my hands (like doing a lot of knitting or sewing) makes them flare up. I'm not sure why. This doesn't usually happen in raynauds. Doctors usually tell me I need to be exercising to improve my circulation, when they see my hands and feet. They don't understand when I try to explain how very much of that makes them worse.

My feet also get worse when they are below my heart.....sitting, or standing, makes them look AWFUL and HURT.

Julie, I'd be very interested in hearing how your raynauds responds to treating your POTS.

Link to comment
Share on other sites

my cardio suspects i'm having raynaud although i didn't feel like being tested for it so left it for what it was/is. what did help me very much with the cold problems i'm having is the pots helping med mestinon. although the pooling in my legs still is there (i'm wearing compression hose to try stop the pooling) i found out that the mestinon is very much helping with controlling my bodytemperature (so maybe circulation???)

i stay wamer now and the raynaud symptoms are less.

maybe you could get tested for dysautonomia and start mestinon? just an idea, when you're considering this, please talk to your doctor/neurologist about it!

corina :)

Link to comment
Share on other sites

I've had problems with my hands/feet ever since I was small, and I have not been diagnosed specifically with POTS, but Dysautonomia and MVP.

I was told when I was a teenager that I had reynaurds afte seeing a rheumatologist. It can be very painful in the winter for me, layers of gloves don't help. I take a beta blocker but don't know if it has made it worse or not.

Link to comment
Share on other sites

Hi Lavendar-

Sounds like what you are experiencing goes beyond Reynaud's. Have you ever heard of Reflex Sympathetic Dystrophy? Google it and check out the symptoms. The pain in hands and feet is a big part of it as are the Reynaud's-like symptoms. Do not freak out! It is not always progressive and can and does often spontaneously disappear. It is a problem with the autonomic nervous system- it basically goes haywire. I know several people who've had good luck with a special type of PT called Manual Therapy to help with this. Check it out and let me know what you think.

Big Hugs-

Julie

Link to comment
Share on other sites

Yes I tend to agree that this must be more than raynauds causing these problems in my hands and feet. I've gone around and around with doctors for so many years trying to get to the bottom of it. It's frustrating....to say the least! I read up a little bit on RSD. I've actually looked into that in the past. I'm not thinking it sounds like me, but I should read more about it. I'm hoping that one of these days I can find a doctor who will take the time to look at the entire picture of what is going on.

So are compression stockings ok to wear if you have raynauds?

Link to comment
Share on other sites

Hi, I've had Raynaud's ever since I can remember, long before I ever had trouble with pots. It could be that the pots does make the symptoms worse, but it's hard to say for sure. All I know is that my hands and feet are always like ice, and they hurt when it is cold out or when I touch something cold.

A couple of years ago I also developed a rash on my legs, livedo reticularis, which is some form of vasculitis. I get these lovely little spider web looking veins on my thighs, which occur when the veins spasm. Not pretty :o Anyways, I mention it because ulcers can develop from it.

I also have lyme, and on a good note, as I have been treating the lyme my vasculitis symptoms have been improving (yeah!) So, in my opinion, it's important to figure out what is causing the symptoms, because you never know - it may just be treatable :)

Hope you find some answers,

Pam

ps - I wear compression stockings all the time and don't have any problems.

Link to comment
Share on other sites

I also have boughts with this..moreso in the winter. Hands,feet..etc. They also diagnosed periphial neuropathy. My extremities in the winter turn to ice and I end up wearing multiple socks on my feet. I think last year we were trying to figure out about a nose warmer..on this site.

Sorry to hear about the sores that is interesting and sounds painful and terrible. I too wonder what is casuing it much worse for you.

Bee

Link to comment
Share on other sites

I have Raynauds and have had it since my late 20's. Also have had chillblains on my toes during winter months. Can get Raynauds just from air conditioning. Not sure if it is more due to pooling or due to some inappropriate neurochemical feedback from vesses to brain to vessels causing excessive constriction in response to temperature change that would not affect others. Have found no medication that makes it better except topical nitroglycerin ointment on my toes.

My sister also has the Raynauds symtoms and worse chillblains than myself.

Lori

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...